Minnesota, 2020

Blizzard in Minnesota, January 17 to 18, 2020

January 17 to 18, 2020 · NWS FGF · 8 events in 8 counties and zones

Surface low pressure moved into western South Dakota on the afternoon of Friday, January 17th. To the east, or over the eastern Dakotas and western Minnesota, southeast winds became quite gusty.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface low pressure moved into western South Dakota on the afternoon of Friday, January 17th. To the east, or over the eastern Dakotas and western Minnesota, southeast winds became quite gusty. Many locations saw wind gusts between 40 and 50 mph. Along with some snow on the ground and some falling snow, whiteout conditions developed. Temperatures actually remained on the mild side, generally in the teens to low 20s. As the low moved into western Minnesota Friday night, a stationary front also moved into the Red River Valley. This brought a fairly short-lived period of lower winds to the area. As the front continued to push east, gusty northwest winds moved in. These northwest winds also brought gusts of 40 to 50 mph and an additional period of whiteout conditions. Colder temperatures also pushed into the area with the northwest winds. By late in the afternoon of Saturday, January 18th, temperatures had fallen to the single digits above and below zero. Most of the Red River Valley region of the northwest quarter of Minnesota picked up 4 to 8 inches of snow, although a few locations saw up to 11 inches. Interstate 94 was closed from Fargo to Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 17, 11:24 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 17, 11:24 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1124 AM CST Fri Jan 17 2020

.UPDATE...
Issued at 1017 AM CST Fri Jan 17 2020

Busy morning. Winds gusting to 50 mph and even higher in the
southern RRV this morning causing widespread issues with drifting
snow closing roads. Freezing drizzle as well occurring in the low
level moisture moving north with amounts of icing enough to cause
glazing on roads and surfaces. As deeper moisture plume moves
north thru the day the freezing drizzle will change to snow.

Based on impacts this morning did upgrade southern RRV to winter
storm warning effective until blizzard warning takes affect later
tonight.

UPDATE Issued at 638 AM CST Fri Jan 17 2020

Strong southeast winds of 15-35 mph, gusting over 45 mph at times,
continues this morning with highest winds currently in the
southern RRV into west-central MN. A look at cams in this area
show significant reductions in visibility to under 1 mile due to
blowing snow. These winds are anticipated to spread deeper into
the area, thus so will the blowing snow potential. Radar returns
along the southeast RRV have not proven to produce any freezing
drizzle as a couple of calls around the Hawley and Barnesville
region have reported dry conditions. Current headlines and
forecast looks to be panning out nicely, although wondering if any
heavy snow will make it into west-central MN as it enters this
area initially around noon. Will pass this to the next shift to
look into further.

&&

.SHORT TERM...(Today through Saturday)
Issued at 416 AM CST Fri Jan 17 2020

Blizzard conditions are expected to develop within eastern North
Dakota and the Red River Valley after 10 PM tonight lasting
through Saturday afternoon, making travel very difficult to
impossible. This is driven by a significant winter storm expected
to bring heavy snow, high winds, and perhaps some freezing drizzle
through the short term period.

A very strong low level jet is currently driving southeast winds
within the 15-30 mph range already gusting close to near 50 mph in
the southern Red River Valley. This is causing patchy blowing snow
across the region with most reduced visibility within the southern
Red River Valley of around 1 mile. These strong southeast winds will
continue today ahead of the incoming winter storm spreading deeper
into the CWA, bringing with it the chance for patchy blowing snow
possibly reducing visibility to under 1 mile. For this reason, a
Winter Weather Advisory is in effect for the majority of Friday.
Temperatures will increase into the lower 20s by the afternoon
which should help limit the severity of blowing snow despite such
strong winds.

As the system approaches, snow is expected to enter the area from
the southeast starting early this afternoon. There is a chance
freezing drizzle may preclude snowfall this morning, with best
chance near the eastern Red River Valley into northwest Minnesota.
Not entirely sure on how high winds may augment impacts from this
freezing drizzle chance, but a light glaze cannot be ruled out.
Snowfall forecast hasn't change much within Minnesota with around 5-
8 inches expected justifying a Winter Storm Warning. However there
has been a trend to push accumulating snow of over 3 inches further
west through about Valley City to Devils Lake. Additionally, there
continues to be a signal for snowfall enhancement on the western
edge of the snow shield as frontogenetical and even some MUCAPE
acts on the deformation band just northwest of the 700 mb low.
Hence, confidence in snow amounts within eastern North Dakota
remains on the lower end, but there may be some chance of seeing 5
or more inches.

Southeast winds begin to lessen this afternoon as the center of low
pressure moves into the region. Winds will then switch northwesterly
after 10 PM tonight as a strong cold front follows closely behind
the low. Northwest winds quickly increase to 20-35 mph gusting up
to 50 mph, with a corridor of highest winds extending through the
eastern half of North Dakota into the Red River Valley including
portions of northwest and west-central Minnesota. Given the 3-5
inches of fresh, blowable snow expected to lie in place ahead of
strong northwest winds, blizzard conditions are expected to
develop starting around 10 PM within the Devils Lake and Sheyenne
River basins, and around 2 AM within the Red River Valley.
Blizzard conditions are expected to last throughout the day
Saturday in these locations before winds decrease near sunset on
Saturday. Blowing snow will remain possible elsewhere, but not
likely to be widespread blizzard conditions. As always, conditions
will be worse in open country compared to in towns and sheltered
areas. These conditions are expected to make travel very difficult
to impossible starting early morning Saturday lasting into
Saturday evening.

.LONG TERM...(Saturday night through Thursday)
Issued at 416 AM CST Fri Jan 17 2020

The extended range forecast appears to hold little to no widespread
weather impacts outside of normal winter temperatures across the
region. Saturday night into Monday will see NW flow aloft escort in
SFC high pressure with low temps Sunday and Monday mornings in the
teens below and highs in the single digits above. Along with these
temps will be wind chills that fall in the 25 to 35 below range.
Then temperatures rise into the 20s for highs Tuesday through
Thursday as zonal flow develops across the northern plains. POssible
light snow with the warm advection Tuesday and then again  at the
end of the period as ensemble solns suggest some light snow is
possible on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1117 AM CST Fri Jan 17 2020

LIFR to IFR conditions prevail at KFAR and KGFK with MVFR at TVF.
KBJI is currently experiencing VFR CIGs with a deteriorating of
conditions through the afternoon. A mix of freezing drizzle and
snow this afternoon will change over to all snow this evening.
Visibility will vary, but could be as low as 1/4 mile across large
portions of the area, especially west of the Red River. Poor
visibility and gusty winds persist into Saturday with winds
becoming northerly late Saturday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 2 AM CST Saturday for NDZ030-039-049-
     052-053.

     Blizzard Warning from 2 AM to 6 PM CST Saturday for NDZ008-016-
     027-029-030-039-049-052-053.

     Winter Weather Advisory until 10 PM CST this evening for NDZ006-
     007-014-015-024-026-028-038-054.

     Blizzard Warning from 10 PM this evening to 6 PM CST Saturday
     for NDZ006-007-014-015-024-026-028-038-054.

     Winter Weather Advisory until 2 AM CST Saturday for NDZ008-016-
     027-029.

MN...Winter Storm Warning until 2 AM CST Saturday for MNZ002-003-029-
     030-040.

     Blizzard Warning from 2 AM to 6 PM CST Saturday for MNZ001>004-
     007-029-030-040.

     Winter Storm Warning until 6 PM CST Saturday for MNZ027.

     Winter Storm Warning until 6 PM CST Saturday for MNZ005-006-008-
     009-013>017-022>024-028-031-032.

     Winter Weather Advisory until noon CST today for MNZ005-008-
     013>015-022-028-031.

     Winter Weather Advisory until 2 AM CST Saturday for MNZ001-004-
     007.

&&

UPDATE...Riddle
SHORT TERM...CJ
LONG TERM...JK
AVIATION...Lynch
Hazardous weather outlook, Jan 17, 4:34 AM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CST Fri Jan 17 2020

MNZ005-006-008-009-013>017-022>024-027-028-031-032-181045-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-
434 AM CST Fri Jan 17 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Gusty southeast winds will cause areas of blowing and drifting
snow, especially in open areas on this morning. Snow will spread
northward this afternoon with steady snow tonight into Saturday
morning. Accumulations of 5 to 8 inches expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snowfall tapers off in the morning with some blowing snow in open
areas through the day Saturday. Wind chills in the 25 to 35 below
range expected Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Visibility and snowfall reports are appreciated.

MNZ001>004-007-029-030-040-NDZ008-016-027-029-030-039-049-052-053-
181045-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
West Otter Tail-Grant-Pembina-Eastern Walsh County-Grand Forks-
Steele-Traill-Cass-Ransom-Sargent-Richland-
434 AM CST Fri Jan 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Southeast winds gusting from 30 to 40 mph will cause blowing and
drifting snow, reducing visibility down to a half mile in open
country this morning. Snow will spread into the Red River Valley
this afternoon. The heaviest snow fall will be from 6pm to
midnight with a total of 3 to 6 inches of snow expected. After
midnight increasing northwest winds gusting up to 50mph will
bring blizzard conditions to the area and persist through the day
time Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Blizzard conditions expected through the afternoon with wind
chills falling to 25 to 35 below Saturday night into Sunday and
again Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Visibility and snowfall reports are appreciated.

NDZ006-007-014-015-024-026-028-038-054-181045-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh County-
434 AM CST Fri Jan 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Southeast winds gusting from 30 to 40 mph will cause blowing and
drifting snow, especially in open country this morning. Snow will
spread into the Devils Lake basin this afternoon. By late evening 2
to 5 inches of snow with increasing northwest winds gusting up to
50mph will bring blizzard conditions to the area and persist
through the day time Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Blizzard conditions expected through the afternoon with wind
chills falling to 25 to 35 below Saturday night into Sunday and
again Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Visibility and snowfall reports are appreciated.

In the hours before

Local storm report, Jan 17, 9:04 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
904 AM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST FARGO                   46.88N 96.82W
01/17/2020  M60 MPH          CASS               ND   ASOS

&&

TGRAFENA
Special weather statement, Jan 17, 9:39 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
939 AM CST Fri Jan 17 2020

MNZ002-003-027-029-030-040-NDZ030-039-049-052-053-171900-
Norman-Clay-West Becker-Wilkin-West Otter Tail-Grant-Traill-Cass-
Ransom-Sargent-Richland-
Including the cities of Ada, Twin Valley, Halstad, Moorhead,
Detroit Lakes, Breckenridge, Fergus Falls, Elbow Lake, Hoffman,
Ashby, Herman, Barrett, Mayville, Hillsboro, Hatton, Portland,
Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland,
and Wahpeton
939 AM CST Fri Jan 17 2020

...NO TRAVEL ADVISED ACROSS SOUTHEAST NORTH DAKOTA AND ADJACENT
PORTIONS OF WEST CENTRAL MINNESOTA...

Strong southeast winds gusting to over 50 mph is causing
widespread blowing snow occasionally leading to whiteout
conditions. Multiple accidents and some road closures are being
reported. In addition, freezing drizzle and light snow will lead
to additional impacts. These conditions will continue into the
afternoon hours.
Local storm report, Jan 17, 9:57 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
957 AM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FREEZING RAIN    GRAND FORKS             47.92N 97.07W
01/17/2020  M0.01 INCH       GRAND FORKS        ND   ASOS

            FREEZING DRIZZLE STILL OCCURRING.

&&
Local storm report, Jan 17, 12:15 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1215 PM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     FREEZING RAIN    1 S FARGO               46.86N 96.82W
01/17/2020  M0.01 INCH       CASS               ND   BROADCAST MEDIA

            LIGHT FREEZING RAIN OR FREEZING DRIZZLE.
            REPORTED BY KFGO IN FARGO.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
January 17, 12:59 PM CST to January 18, 6:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
January 17, 12:59 PM CST to January 18, 6:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
January 17, 12:59 PM CST to January 18, 6:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
January 17, 12:59 PM CST to January 18, 6:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Clay

When
January 17, 12:59 PM CST to January 18, 6:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
January 17, 12:59 PM CST to January 18, 6:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
January 17, 12:59 PM CST to January 18, 6:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Grant

When
January 17, 12:59 PM CST to January 18, 6:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873579, 873580, 873581, 873582, 873583, 873584, 873585, 873586.